Confusion about meds and what to do

iVillage Member
Registered: 02-17-2002
Confusion about meds and what to do
8
Mon, 05-09-2011 - 10:49pm

Someone on the PDD/Asperger's board suggested I ask you all about our medication delimma for our

iVillage Member
Registered: 04-19-2008
Tue, 05-10-2011 - 3:33pm

Hi, and welcome.

What is his dosage of Strat, and what does he weigh? It is the only med that is dosed by weight, not symptoms, and when you said it was rasied that

iVillage Member
Registered: 02-17-2002
Tue, 05-10-2011 - 5:48pm
He's currently on 25 mg of Strattera and weighs about 45 lbs. The doctor told me at our last appointment that he can't go any higher on it right now.

The doctor said his issues stem from his brain abnormality, which makes it more tricky to treat. He has seen a neurologist and neurosurgeon but not in years or since his ADHD dx.
iVillage Member
Registered: 04-19-2008
Wed, 05-11-2011 - 10:08am
He could go as high as 35 mgs. It might be time for a re evaluation, to see if there are Comorbids that were not previously detected.
iVillage Member
Registered: 05-02-2004
Fri, 05-20-2011 - 12:08pm
I would agree that re-evaluation is needed. Look up things that mimic ADHD and see what else may be going on...low blood sugar, blood pressure issues, allergies, pin worms, vision issues (Find the list, I am only thinking off the top of my head, not the most common issues.)

Talk to your son about school too- how does he feel his learning is going? Does he feel that the work is challenging, but not too much? Does he feel lost with the work and always confused? Do the words on the page try to do anything when he is reading? (If he says they move around, he may have vision tracking issues - he may need vision therapy.) How does he get along with the teachers, aids and students? Does he feel like people put him down for not trying hard enough or calling him names? All of this may be effecting his work at school and home. If there are tracking issues with his eyes, he is getting to a time when the font size is getting smaller and he needs to concentrate more to keep the words still and is getting frustrated. If teachers or kids are putting him down, that also could cause him to act out.
iVillage Member
Registered: 02-17-2002
Fri, 05-20-2011 - 6:33pm

We've been down the allergy path - he was on a super strict diet for over a year and didn't see any changes at all, other than he lost weight that he didn't have to spare and his eczema got worse. He still gets allergy shots and uses nasal spray. He does have vision issues but they've been closely followed by a specialist since he was 6 months old. He wears glasses and just got his prescription updated. They monitor is blood pressure closely because of his meds. So we've eliminated some causes off.

He was born with severely enlarged ventricles in his brain. Typically this would be due to hydropcephalus but he's never had the pressure that goes with that. The dev. ped. said this is mostly likely what's causing the PDD and the ADHD symptoms and why the typical meds don't work. But he has no idea what will.

DS had his annual physical this week and I spoke with his regular ped about what was going on and my frustration with the dev. ped's apparent lack of ideas for what to try next. She called the dev. ped. and spoke with him and they decided we should take him to adolescent psychiatrist and see if that person has a better idea of how to specifically treat him. So that's our next step.

I have sat down with him to try and dig and see if something is going on but haven't gotten anywhere. His teachers are all awesome. They have been so supportive and understanding. As far as I know he hasn't had any issues with other kids - he's usually the one doing the name calling and acting mean. The only thing I got out of him was that a couple of other boys are "in love" with his best friend (a girl). But I don't think that's causing all the drama. He excels at reading and spelling but struggles a lot with math. They're pulling him out for extra help with that and we're working with him at home on it.

Avatar for em_sing
iVillage Member
Registered: 03-26-2003
Sat, 05-21-2011 - 3:11am

Hi,

Emily with William, 5/30/03, and Kathryn, 10/25/06

Lilypie - Personal picture

iVillage Member
Registered: 02-17-2002
Sat, 05-21-2011 - 10:57pm

I can't remember anymore what the dosage was but it was the smallest dosage capsule they made. The doctor suggested we could empty it into some water and then suck 1/2 of it out with a syringe to give it to him. That just seemed dangerous for me to be mixing his meds like that - too much chance of getting it wrong.

iVillage Member
Registered: 04-02-2010
Tue, 05-31-2011 - 11:43am

Wow... sorry to hear its been such a struggle.